Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 267, NWS Morristown, TN

August 17, 2005Blount County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 17, 2005, 7:55 PM EDT for Blount County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2005, 7:55 PM EDT (23:55 UTC)
Expired
Aug 17, 2005, 8:29 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Blount County, TN

The radar

The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:50 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 17, 3:50 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
350 PM EDT WED AUG 17 2005

.SHORT TERM...(TONIGHT AND THURSDAY)...SKIES HAVE BEEN PARTLY TO
MOSTLY CLOUDY TODAY AS MOISTURE LINGERED WITH A STATIONARY FRONT
OVER THE TENNESSEE VALLEY. DAYTIME HEATING INITIATED SHOWERS AND
THUNDERSTORMS ON THE NORTHERN CUMBERLAND PLATEAU AND THEY ARE NOW
SPREADING INTO THE CENTRAL VALLEY. A FEW HAVE DEVELOPED IN SOUTHWEST
VIRGINIA...THE SMOKY MOUNTAINS AND IN SOUTHEAST TENNESSEE. HEAVY
RAINFALL WITH A FEW STORMS AND POSSIBLY ISOLATED DAMAGING WINDS WITH
STRONG STORMS UNTIL EARLY EVENING. WITH LOSS OF HEATING SHOWERS
SHOULD DECREASE BUT A SHORTWAVE TRACKING THROUGH KY OVERNIGHT SHOULD
AFFECT NORTHERN SECTIONS BY MORNING SO INCREASED CHANCES ALONG THE
PLATEAU AND IN SOUTHWEST VIRGINIA. BELIEVE GFS IS OVERDOING THE
STRENGTH OF THIS FEATURE THOUGH. THE SOUTHERN END OF THIS SHORTWAVE
SHOULD AFFECT THE WHOLE FORECAST AREA THURSDAY WITH SHOWERS AND
THUNDERSTORMS LIKELY NORTH AND ABOUT 50 PERCENT COVERAGE SOUTH. MORE
CLOUD COVER WILL KEEP HIGH TEMPERATURES COOLER...IN THE LOWER TO MID
80S.

.LONG TERM...(THU NIGHT THROUGH WED)...WITH WEAK BOUNDARY LINGERING
OVER THE REGION ALONG WITH CONSIDERABLE MOISTURE...WILL GO WITH 30
POPS SOUTH AND 50 NORTH CLOSER TO THE BOUNDARY ON FRIDAY.  WEAK
RIDGE BUILDING IN ALOFT AHEAD OF NEXT TROUGH...AND MAY SEE SOME
DRYING...SO JUST 20 POPS SAT.  COLD FRONT SHOULD PUSH THROUGH
SUNDAY...WITH CHANCE POPS...THEN HIGH PRESSURE BUILDS IN FROM THE
NORTH FOR MONDAY THROUGH WEDNESDAY ALONG WITH MUCH DRIER AIR. WILL
GO DRY FOR THE MON THROUGH WED PERIOD.  WILL NOT STRAY FAR FROM GFS
MOS TEMPS THIS RUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  87  73  93 /  40  50  30  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  84  71  91 /  40  50  40  30
OAK RIDGE, TN                       70  84  71  92 /  40  50  40  30
TRI CITIES AIRPORT, TN              67  83  66  87 /  30  60  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

TD/LDW
Hazardous weather outlook, Aug 17, 8:50 AM EDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 AM EDT WED AUG 17 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-181100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
850 AM EDT (750 AM CDT) WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A NEARLY STATIONARY FRONT IN THE REGION WILL CAUSE SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING...WITH A FEW
THUNDERSTORMS POSSIBLY BECOMING STRONG TO SEVERE DURING THE LATE
AFTERNOON OR EARLY EVENING. THE MAIN THREATS WILL BE THE POSSIBILITY
OF STRONG DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO
DEVELOP THURSDAY AND FRIDAY AS THE FRONT LIFTS NORTH WITH DECREASING
CHANCES THIS WEEKEND. A FEW STORMS MAY BECOME SEVERE THROUGH
FRIDAY WITH A THREAT OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING AND POSSIBLY EACH DAY THROUGH FRIDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:07 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion23 min
Aug 16, 8:25 PM EDTSevere Thunderstorm WarningMRXHamilton35 min
Aug 17, 4:06 PM EDTSevere Thunderstorm WarningMRXKnox25 min
Aug 17, 7:25 PM EDTSevere Thunderstorm WarningMRXAnderson21 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.